Reply
Occasional Contributor
garyrayphillips
Total Posts: 7
Registered on: ‎04-06-2012

metformin question

How long does metformin make you sick . I have been on 1500mg since November .. It works but I have paid a high price of nausea  and diarrhea

lizzylou
Total Posts: 13,930
Topics: 565
High Fives: 1,994
Solutions: 142
Registered on: ‎10-31-2009

Re: metformin question


garyrayphillips wrote:

How long does metformin make you sick . I have been on 1500mg since November .. It works but I have paid a high price of nausea  and diarrhea


Hi Gary,

 

Sometimes people find that taking the extended release version helps with the side effects.  Are you taking he regular version?

 

I have to say that it took about 6 months for me, but I hung in there.  I didn't know about the extended release.  Over four months is a long time, have you talked with the doctor about it?

 

Sometimes a person just can't adjust to it.  Not often, but it does happen.  Here's more information about it:  click here

 

Lizzy

Knowledge is Power!





Here's some useful links, click on the titles


Testing 101
 
 All About Carbs

Resources For The Un-insured and Discount Medicine and Equipment

LizzyLou Videos



Lizzy's Blog
for lots more  


Occasional Contributor
garyrayphillips
Total Posts: 7
Registered on: ‎04-06-2012

Re: metformin question

No metformin is not time release , I found that out from my pharmacist 3 weeks ago so I have been spreading out to around every 8 hours...Depending when I get up to start  my day..Usually between 6 and 9 o'clock.. My daughter tells me I can not do that . I need to take med. And eat at the sametime every day .My doctor told me to keep taking the metformin , it is getting better..I had 5 good days straight and then the last 5 days sick like I had the flu...Its been like that the last 3 to 4 weeks .And it is better than 24hours a day since last august..Thank you for your helpful comments

lizzylou
Total Posts: 13,930
Topics: 565
High Fives: 1,994
Solutions: 142
Registered on: ‎10-31-2009

Re: metformin question


garyrayphillips wrote:

No metformin is not time release , I found that out from my pharmacist 3 weeks ago so I have been spreading out to around every 8 hours...Depending when I get up to start  my day..Usually between 6 and 9 o'clock.. My daughter tells me I can not do that . I need to take med. And eat at the sametime every day .My doctor told me to keep taking the metformin , it is getting better..I had 5 good days straight and then the last 5 days sick like I had the flu...Its been like that the last 3 to 4 weeks .And it is better than 24hours a day since last august..Thank you for your helpful comments


As the link said, you don't have to take them at any particular time.  They don't work as soon as you take them but rather build to a certain level in your system.  I take 1500 mg., 500 mg three times a day.  That works for me.  It is important to take them with food though, otherwise tummy problems could occur.  You also don't have to take them at the same time every day.  They're a pretty flexible med., I've even taken 2 at once when I forgot to take one.

 

Ask the doc about the extended release version.

 

Lizzy 

Knowledge is Power!





Here's some useful links, click on the titles


Testing 101
 
 All About Carbs

Resources For The Un-insured and Discount Medicine and Equipment

LizzyLou Videos



Lizzy's Blog
for lots more  


Super Advisor
LilMissDaisy
Total Posts: 2,147
Registered on: ‎01-04-2012

Re: metformin question


garyrayphillips wrote:

How long does metformin make you sick . I have been on 1500mg since November .. It works but I have paid a high price of nausea  and diarrhea


I took the extended release kind for 2 months - 500mg at bedtime.  I didn't experience any stomach problems - just a really bad headache twice, that I remember.

 

I also remember being constipated, but I don't know if it was the metformin or the change in my diet.

Advisor
wade7060
Total Posts: 127
Registered on: ‎03-21-2012

Re: meteoroid question

  I have been on 500 2x  a day for just over a month.  At first I felt light nausea and a headache off and on during the day.  Now that does not happen.  I have a nephew who had to be taken of it because he had to much trouble.

rick Diagnosed 3-6-2012 ,, lisinopril 10mg daily, 1 baby asprin, metformin 500 mg 2x daily
Trusted Contributor
morrisolder
Total Posts: 10,633
Registered on: ‎11-28-2009

Re: meteoroid question

Wow, Wade not sure how the "Metformin question" subject line morphed  into "RE: meteroid question" with your post, but I like it--it's a new first here on the ADA forums...

 

Morris

Diagnosed Type 2, with an A1c of 11.4 in 2003; averaging a 5.0 A1c since then with diet, exercise and Glipizide XL + meds for blood pressure and cholesterol. 
A bit dated, but scroll down on this page if you want to know more ...


lizzylou
Total Posts: 13,930
Topics: 565
High Fives: 1,994
Solutions: 142
Registered on: ‎10-31-2009

Re: meteoroid question


morrisolder wrote:

Wow, Wade not sure how the "Metformin question" subject line morphed  into "RE: meteroid question" with your post, but I like it--it's a new first here on the ADA forums...

 


Maybe Rocket Bob hacked in there.

 

Lizzy

Knowledge is Power!





Here's some useful links, click on the titles


Testing 101
 
 All About Carbs

Resources For The Un-insured and Discount Medicine and Equipment

LizzyLou Videos



Lizzy's Blog
for lots more  


Valued Contributor
maplesyrup
Total Posts: 4,364
Registered on: ‎11-14-2009

Re: metformin question


garyrayphillips wrote:

No metformin is not time release , I found that out from my pharmacist 3 weeks ago so I have been spreading out to around every 8 hours...Depending when I get up to start  my day..Usually between 6 and 9 o'clock.. My daughter tells me I can not do that . I need to take med. And eat at the sametime every day .My doctor told me to keep taking the metformin , it is getting better..I had 5 good days straight and then the last 5 days sick like I had the flu...Its been like that the last 3 to 4 weeks .And it is better than 24hours a day since last august..Thank you for your helpful comments


Gary, I started on 2x 500mgs per day and it took me almost a year before I became accustomed to it.

Mostly it would act like a laxative after a meal eaten out at a restaurant. I finally figured out that it was my choice of foods- large salads with baby spinach leaves drenched in olive oil and a low carb entree that was way higher in fat than I ate at home.

 

Then as I read more and more on this board I realized that others were having the same problem and were either put on the extended release version or else starting with very low doses of the regular met. and working up to the recommended dose.

 

You might ask your doctor about reducing the dose a little and then building back up slowly.

 

When I moved up from my 2 500mg pills per day to 3 x 500 I added a half pill every third day and backed off if there was any problem. I am now at the 3x 500 but have not been able to exceed that without the occasional bout of diarrhea. So I'm staying at three and have added a sulfonylurea.

 

Dianne

Dianne

Diagnosed as type 2 in 2005 with an A1c of 9.1

Started with metformin and a low dose of an ARB for blood pressure. Added a sulfonylurea (a med that helps my pancreas produce my own insulin) Also a low dose of Crestor to lower my cholesterol.
After 7 years I could no longer tolerate metformin so am doing my best to keep control with a max dose of the sulfonylurea and lots of walking, some swimming.
mollythed
Total Posts: 5,993
Topics: 75
High Fives: 1,096
Solutions: 117
Registered on: ‎10-31-2009

Re: meteoroid question

Let's see... if I try running metformin through Spell Check, I get, TAH DAH, meteoroid :smileysurprised: :smileylol:


"Molly" (aka mollythed)
Type 2 diabetes diagnosed in 1995, now managed with Lantus, Humalog and Metformin; diet and exercise.
My husband and three adult sons also have type 2 diabetes.